There were no differences between community- and hospital-acquired infections in terms of what patients were treated with (primarily metronidazole), response rates, or recurrence rates after treatment.
"We are seeing more cases of C. difficile in the community, but they tend to be less severe and in a younger population," says Dr. Pardi. "The growing incidence of C. difficile infection in both inpatient and outpatient settings could be linked to the increasing usage of antibiotics and to the possibility that C. difficile may be getting resistant to some of our newer antibiotics."
There are hundreds of kinds of bacteria found normally in the intestines. Many play beneficial roles in the body. When a patient takes an antibiotic to treat an infection, it often destroys beneficial bacteria as well as the bacteria that are causing the illness. Without enough healthy bacteria, dangerous pathogens such as C. difficile can quickly grow out of control. Once it takes hold, C. difficile can produce two virulent toxins that attack the lining of the intestine.
"Doctors have gotten better at spotting C. difficile in hospitals and nursing homes; however, now doctors and patients need to be more aware that you can get this infection as an outpatient and that a case of diarrhea or abdominal cramps at home could become serious," says Dr. Pardi.
According to the Centers for Disease Control and Prevention, each year in the United States, C. difficile is responsible for tens of thousands of diarrhea cases and at least 5,000 deaths.
|Contact: Amy Tieder|